When emergency workers get to an overdose call in time, they can work a miracle.
That happened one recent afternoon when firefighters were called to a home near downtown Fort Wayne. They found a 34-year-old woman lying face up, unconscious. The person who had summoned help told firefighters the woman had taken heroin about 20 minutes before.
She was breathing six times a minute – half the rate of a normal resting adult. That situation can quickly spiral into brain damage and death.
Firefighters checked to see that the woman’s throat was clear. Then they inserted an "oral airway" – a shaped plastic tube that is secured at the back of the throat and keeps the tongue from blocking the windpipe. In a conscious person, an oral airway would usually trigger a gag reflex. But in an unconscious person, the tube goes down smoothly.
Firefighters placed a mask on the woman’s face and began squeezing air into her lungs with an oxygen bag.
"First," said Michael Brown, the fire department’s district chief for emergency medical services, "we assist them to breathe. That way, the brain isn’t deprived of that critical oxygen they need" while responders move to the next step.
The goal is always to pull the victim of an overdose out of the drug-induced fog and get them breathing on their own. As is often the case, Narcan, an amazingly effective opioid antidote also known as naloxone, was the key to the miracle that afternoon.
"It’s going to allow them to wake up," Brown said. Once the patient regains consciousness and begins to breathe unassisted, the crisis is often past.
Firefighters sprayed Narcan into the woman’s nostrils. By the time ambulance workers arrived to take her to the hospital, she was awake and alert.
Sometimes, the Narcan comes too late.
"Certainly, the risk is sudden death," said Dr. Scott Mann, medical director of the Three Rivers Ambulance Authority and the Fort Wayne Fire Department. "If you’re unconscious and not breathing for five or so minutes, you’re not going to make it."
But if help is summoned when an opioid user begins to slip away, there is a good chance he or she can be saved.
Overdose victims revived at the scene are always taken to a hospital to have their recovery monitored and to be checked for other problems, such as co-ingestion of other drugs.
"We like to watch them for awhile," said Mann, who works at Lutheran Hospital. There’s an effort to deal with the patient’s addiction by connecting him or her with counseling or other resources. But often, there are few aftereffects from what had been a life-threatening situation just hours before.
"Most of these patients, they’re wide awake," Mann said. "Often, they want to leave right away. If there’s nothing else that might keep them here, they’re generally released."
Though TRAA workers have carried Narcan for three years, firefighters, who often reach the scene of a medical emergency first, were trained and equipped to use it only last August.
"We’re already seeing a great response to it," Brown said. "We gave it twice in the first day." Less than a year later, they have given it 53 times. Fewer than half a dozen of those whom firefighters attempted to resuscitate with Narcan died, Brown said. (Overdoses of all types claimed 54 lives in Allen County last year.)
More emergency responders are being equipped to save those who overdose. Through a grant from the Indiana attorney general’s office, a statewide nonprofit called Overdose Lifeline has been distributing naloxone kits to Allen County fire departments, and the New Haven, Fort Wayne and Allen County police departments. Private individuals who fear friends or relatives may overdose may purchase the antidote without prescription at CVS, Walgreen’s and other drugstores.
"We’ve seen a huge increase in overdoses, and in the use of Narcan," Mann said. "In the past year or two, we’ve seen a lot of younger patients who are on drugs, more cardiac arrests or deaths from drugs."
One particularly unsettling new trend, Brown said, is that firefighters are seeing more cases of people who have overdosed while driving and are discovered, unconscious, after they’ve crashed their vehicles.
There is no better indicator of the breadth of the opioid epidemic than the map that shows overdose calls TRAA responded to in 2015. The ambulance authority has another map for 2016 that shows a similar pattern.
"The problem knows no boundary," Brown said. "This touches everyone, unfortunately. There’s really no demographic that it doesn’t."